What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Sep 17, 2:58 PM EST, 1 hour 12 minutes earlier.
Area forecast discussion, Sep 17, 2:58 PM EST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service New York NY
358 PM EDT Mon Sep 17 2018
.SYNOPSIS...
The remnants of Florence will interact with a frontal system
that works across the area tonight into Tuesday. High pressure
centered over southeastern Canada briefly builds into the area
for Wednesday, before shifting off the Canadian maritimes
Thursday. A stalled frontal boundary south of the area will then
move northward as a warm front Thursday night, followed by a
cold frontal passage Friday night. Building high pressure
follows for the weekend.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Showers will work in from the SW this evening as the remnants of
Florence interact with the westerlies and the system transitions
to extratropical. Strengthening warm advection coupled with
southerly low-level jet around 40 kt will allow for the showers
to become widespread as the night progresses. However, the best
thermal forcing will reside to the north of the area. The axis
of heaviest rainfall will reside across the Lower Hudson Valley
and across interior southern Connecticut with lesser amounts
toward the coast. Rainfall amounts of around quarter to half
inch at the coast and up to an inch across the interior is
possible.
With the warm frontal passage overnight in conjunction with the
low-level jet, the airmass will destabilize aloft with the
chance for embedded thunderstorms. This will allow for localized
heavy rainfall.
Warm and muggy conditions are forecast with lows around 70.
There is a moderate risk of rip currents through this evening.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
Low-level jet translates east of the area in the morning. This
may allow for a brief respite in the rain before the associated
frontal band and approaching mid level shortwave trough moves
into the region. This will result in a band of moderate to
occasionally heavy showers and a few thunderstorms to translate
from west to east across the area. Additionally, a frontal wave
passing to the south and east of the area during the afternoon
and early evening hours will likely allow the rain to linger
into the evening, especially along coastal areas. Another half
to one inch of rainfall is likely with localized higher amounts.
When all is said and done, the basin average rainfall will be
from one to two inches with localized higher amounts. Flooding
is expected to be more of the minor nuisance variety, but
localized flash flashing is possible.
Preference at this time is for an ECMWF/NAM blend with respect
to QPF. The GFS seems too far north with the best thermal
forcing. It is also most aggressive with the QPF with the
frontal wave passing to the south.
It will remain warm and humid with highs in the 70s and lows in
the 60s.
There is a high risk of rip currents on Tuesday.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
A deep layer ridge builds over the east coast Wednesday into
Thursday night, before being shunted south Friday ahead of a
developing frontal system. Although a few short waves moving through
eastern areas could contribute to spotty light showers Wednesday and
Thursday, in general subsidence will maintain dry conditions.
Temperatures for Wednesday and Thursday will be below normal
following the earlier frontal passage, as high pressure begins to
build in from southeastern Canada. Lows will be closer to normal.
By Thursday night, a warm front moves through the area leading to a
gradual increase in moisture. Given the antecedent dry air mass,
little precipitation is expected with its passage. A return to south-
southwest flow for Friday will aid in warm air advection and above
normal temperatures ahead of a slowly approaching cold front. The
front is not expected to move through the area until late, and with
the short wave passing well to the north and the loss of diurnal
instability, expect mainly a chance of showers and thunderstorms as
the front moves through.
Thereafter, solutions vary with the magnitude of southern and
northern stream jet confluence over the area, and any expected
precipitation over the area with the frontal boundary stalling
nearby. For now, maintained a slight chance of precipitation for
portions of the weekend.
&&
.AVIATION /20Z MONDAY THROUGH SATURDAY/...
High pressure will remain offshore through tonight as the
remnants of Florence approach from the southwest.
MVFR conditions slowly improve to VFR this afternoon. Once we
scatter out, VFR is then expected through about 00z. Scattered
showers start to move into the area this afternoon, becoming
more widespread tonight. There is also a low chance of thunder,
but too low to include attm. MVFR to IFR conditions generally
expected to return after 05z. We should remain MVFR/IFR for the
remainder of the TAF period.
East-Southeast winds, less than 10kt, become southerly tonight.
Winds west of NYC become northwesterly late in the 30-hour TAF
period.
NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component fcsts,
can be found at:
http:/www.weather.gov/zny/n90
KJFK TAF Comments: Conditions may vary between VFR and MVFR.
KLGA TAF Comments: Return to VFR may be +/- 1 hr from forecast.
KEWR TAF Comments: Conditions may vary between VFR and MVFR.
KTEB TAF Comments: Return to VFR may be +/- 1 hr from forecast.
KHPN TAF Comments: Conditions may vary between VFR and MVFR.
KISP TAF Comments: Return to VFR may be +/- 1 hr from forecast.
.OUTLOOK FOR 18Z TUESDAY THROUGH SATURDAY...
.Tuesday Afternoon...MVFR to IFR conditions, with showers and
isolated tstms. S-SW winds G15-20KT possible.
.Wednesday ...VFR. N winds G15-20KT.
.Thursday...VFR.
.Friday...Chance of showers with MVFR conditions at times.
.Saturday...Mainly VFR.
&&
.MARINE...
SCA issued for ocean waters on Tuesday with a strengthening
southerly flow ahead of a frontal system. Weakening gradient in
the afternoon and evening will allow for winds and seas to
diminish as a frontal wave passes to the south and east of the
waters. North winds on the backside of the low may ramp back up
to borderline SCA gusts on the ocean waters toward daybreak
Wednesday.
Persistent NE-E flow Wednesday into Thursday between building
high pressure to the north and a stalled frontal boundary to the
south will maintain elevated ocean seas, particularly to the
east of Fire Island Inlet. A warm front then moves through
Thursday night, briefly allowing winds and seas to relax. Winds
then strengthen again Friday into Saturday as a cold front moves
through the area, with gusts to near 25 kt possible and
building ocean seas. High pressure then follows for the weekend,
allowing tranquil conditions to redevelop.
&&
.HYDROLOGY...
Rainfall of 1 to 1.5 inches with locally higher amounts is
possible from this evening into Tuesday evening. The main
concern with this rainfall is from minor urban and poor drainage
flooding. Localized flash flooding cannot be ruled out, but at
this time this threat looks more widespread to the north of the
region.
Mainly dry conditions are expected through the weekend with the
exception of a frontal passage Friday night. At this time,
rainfall is expected to be light, with no significant hydrologic
impacts.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) remains off
the air for an extended period of time.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Rip Current Risk from Tuesday morning through Tuesday
evening for NYZ075-080-081-178-179.
NJ...None.
MARINE...Small Craft Advisory from 6 AM to 11 PM EDT Tuesday for ANZ350-
353-355.
&&
SYNOPSIS...MD/DW
NEAR TERM...DW
SHORT TERM...DW
LONG TERM...MD
AVIATION...BC
MARINE...MD/DW
HYDROLOGY...MD/DW
EQUIPMENT...//Hazardous weather outlook, Sep 17, 3:12 PM EST, 58 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service New York NY
412 PM EDT Mon Sep 17 2018
NYZ075-080-081-178-179-182015-
Kings (Brooklyn)-Southwestern Suffolk-Southeastern Suffolk-
Southern Queens-Southern Nassau-
412 PM EDT Mon Sep 17 2018
...HIGH RIP CURRENT RISK IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY EVENING...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
The remnants of Florence will pass through the area tonight into
Tuesday. The system will be capable of producing 1 to 1.5 inches of
rain across the region with locally higher amounts possible. The
main threat from this rainfall will be minor urban and poor drainage
flooding. There is a low chance of localized flash flooding.
There is also a high risk for rip currents on Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
CTZ005>012-NJZ002-004-006-103>108-NYZ067>074-078-079-176-177-182015-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northwestern Suffolk-Northeastern Suffolk-
Northern Queens-Northern Nassau-
412 PM EDT Mon Sep 17 2018
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The remnants of Florence will pass through the area tonight into
Tuesday. The system will be capable of producing 1 to 1.5 inches of
rain across the region with locally higher amounts possible. The
main threat from this rainfall will be minor urban and poor drainage
flooding. There is a low chance of localized flash flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ330-335-338-340-345-350-353-355-182015-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
412 PM EDT Mon Sep 17 2018
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
In the hours before
Special weather statement, Sep 17, 3:19 PM EST, 51 minutes before
Special Weather Statement
National Weather Service New York NY
419 PM EDT MON SEP 17 2018
NJZ105>108-172100-
Eastern Union-Eastern Essex-Western Union-Western Essex-
419 PM EDT MON SEP 17 2018
...A SHOWER WILL AFFECT UNION AND SOUTHERN ESSEX COUNTIES...
At 418 PM EDT, a shower was located over Bound Brook, or over
Somerville, moving northeast at 20 mph.
Winds in excess of 40 mph are possible with this shower.
Locations impacted include...
Newark, Plainfield, Orange, Summit, Millburn, Clark, Union, East
Orange, Irvington, West Orange, Westfield, Livingston, Maplewood,
Scotch Plains and Cranford.
Torrential rainfall is also occurring with this shower, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4060 7446 4062 7442 4066 7440 4067 7440
4066 7442 4066 7444 4065 7445 4067 7446
4074 7437 4076 7436 4076 7438 4079 7437
4082 7433 4084 7433 4075 7416 4073 7416
4061 7432
TIME...MOT...LOC 2018Z 217DEG 19KT 4057 7456
MDSpecial weather statement, Sep 17, 3:55 PM EST, 15 minutes before
Special Weather Statement
National Weather Service New York NY
455 PM EDT MON SEP 17 2018
NJZ002-103-NYZ067-069-172145-
Western Bergen-Western Passaic-Rockland-Orange-
455 PM EDT MON SEP 17 2018
...A SHOWER WILL AFFECT PASSAIC...NORTHWESTERN BERGEN...SOUTH CENTRAL
ORANGE AND ROCKLAND COUNTIES...
At 455 PM EDT, a shower was located over Green Pond, or 7 miles west
of Pompton Lakes, moving northeast at 15 mph.
Winds in excess of 40 mph are possible with this shower.
Locations impacted include...
West Milford, Ringwood, Pompton Lakes, Suffern, Sloatsburg,
Bloomingdale, Greenwood Lake, Upper Greenwood Lake, Oakland, Wanaque,
Montebello and Hillburn.
Torrential rainfall is also occurring with this shower, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This shower may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4107 7449 4109 7450 4120 7437 4122 7439
4125 7436 4116 7408 4100 7426 4101 7426
4101 7427 4098 7428 4098 7430 4100 7430
4100 7435 4101 7435 4101 7439 4103 7442
4102 7443 4104 7443 4105 7445 4104 7450
TIME...MOT...LOC 2055Z 217DEG 15KT 4100 7443
MD